Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 23, 2020, 10:59 PM MDT for Yuma County, Colorado. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2020, 10:59 PM MDT (04:59 UTC)
- Expired
- Jul 24, 2020, 5:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:48 AM MDT | FLASH FLOOD | Wray, CO | US 34 CLOSED IN BOTH DIRECTIONS AT WRAY DUE TO FLASH FLOODING AND HIGH WATER IN AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3216 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WGUS53 KGLD 240459
FFWGLD
COC125-241100-
/O.NEW.KGLD.FF.W.0022.200724T0459Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1059 PM MDT Thu Jul 23 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
East central Yuma County in northeastern Colorado...
* Until 500 AM MDT Friday.
* At 1056 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 7 inches of rain
has fallen across the area between Eckley and Laird. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Wray, Laird, Beecher Island and Vernon.
This includes Highway 385 between mile markers 228 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3979 10205 3979 10215 3987 10226 3989 10242
4007 10242 4020 10235 4024 10205
FLASH FLOOD...RADAR INDICATED
$$
Lockhart2 follow-up statements
653
WGUS73 KGLD 240651
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1251 AM MDT Fri Jul 24 2020
COC125-241100-
/O.CON.KGLD.FF.W.0022.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
1251 AM MDT Fri Jul 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM MDT FOR
EAST CENTRAL YUMA COUNTY...
At 1246 AM MDT, thunderstorms were diminishing and moving out of the
Yuma county, however between 4 and 7 inches of rain have fallen
across the area between Wray and Laird along U.S. Highway 34.
Highway 34 has been closed from Wray eastward to the Colorado state
line due to flooding. Flash flooding is already occurring and is
expected to continue for several more hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Wray, Laird, Beecher Island and Vernon.
This includes Highway 385 between mile markers 228 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3979 10205 3979 10215 3987 10226 3989 10242
4007 10242 4020 10235 4024 10205
FLASH FLOOD...OBSERVED
$$
Lockhart228
WGUS73 KGLD 241051
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
451 AM MDT Fri Jul 24 2020
COC125-241101-
/O.EXP.KGLD.FF.W.0022.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
451 AM MDT Fri Jul 24 2020
...THE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA COUNTY WILL EXPIRE
AT 500 AM MDT...
The heavy rain has ended. Flood waters have begun to recede.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3979 10205 3979 10215 3987 10226 3989 10242
4007 10242 4020 10235 4024 10205
$$
DDTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:47 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jul 23, 5:47 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 547 PM MDT Thu Jul 23 2020 .SHORT TERM...(This evening through Saturday night) Issued at 200 PM MDT Thu Jul 23 2020 Overview: SW flow aloft will prevail over the High Plains -- on the northwest periphery of an upper level ridge centered over the Central/Southern Plains. With relatively little change in the synoptic pattern in this period, expect similar conditions Today-Saturday, i.e. highs in the mid 90s and a potential for isolated thunderstorms during the afternoon and evening hours each day. With synoptic subsidence to the east (beneath the ridge) and light WSW-SW flow aloft over the Rockies -- convection will largely be tied to diurnal heating/ topography, suggesting that development will most likely occur in climatologically favored areas (i.e. Palmer Divide) -- and that the best overall potential should be relegated to Northeast CO and adjacent KS/NE border counties (Yuma county, in particular). .LONG TERM...(Sunday through Thursday) Issued at 120 PM MDT Thu Jul 23 2020 An upper level ridge will be located over the Central and Eastern United States on Sunday with an upper level High located over the TX/OK panhandles on Sunday. An upper level trough will extend from the Saskatchewan and Manitoba provinces into Wyoming and South Dakota. As the upper level low deepens and moves east, we will see some heat relief over the extended period. An area of high pressure will move towards the southwest setting up over the Four Corner states by Tuesday. The area of high pressure will strengthen midweek over the Four Corners region. Sunday will be the hottest day of the extended period as high temperatures will be in the upper 80s to mid 90s. Sunday afternoon, a cold front will begin to push south into the Central High Plains increasing our chances for showers and thunderstorms forming during the afternoon and extending into the overnight hours. Early Monday, the cold front is expected to continue passing through the area bringing cooler air and a likely chance of showers and thunderstorms throughout the day. Highs are expected to be in the mid 70s to low 80s, which is almost ten degrees below normal in some locations. The cooler temperatures will stick around through the work week with highs in the mid to upper 80s and lows in the mid 50s to mid 60s. There is a chance for showers and thunderstorms each afternoon and evening due to shortwave troughs moving through the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 536 PM MDT Thu Jul 23 2020 VFR conditions are expected at MCK and GLD through the 00Z TAF period. Gusty south winds will slacken somewhat overnight and return Friday morning after about 15Z. Isolated thunderstorms are moving across the central High Plains this evening, but are not expected to impact the TAF sites at this time, so any mention of storms in the TAFs for GLD and MCK has been excluded. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...KMK AVIATION...LOCKHART
Hazardous weather outlook, Jul 23, 10:19 PM MDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1019 PM MDT Thu Jul 23 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1019 PM MDT Thu Jul 23 2020 /1119 PM CDT Thu Jul 23 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... With ongoing moderate to heavy rain showers across Yuma county Colorado into Dundy county Nebraska and Cheyenne county Kansas producing total rainfall estimates ranging from 3 to 8 inches, flash flooding is likely tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms will develop in Northeast Colorado Friday afternoon, tracking northeastward into Southwest Nebraska late Friday afternoon and evening. An isolated severe storm is possible, mainly in Yuma and Dundy counties between 3-8 pm MDT. Heat index values of 100 to 103 degrees are expected Friday and Saturday afternoon along and east of a line from Benkelman Nebraska to Oberlin, Hoxie and Gove Kansas. .SPOTTER INFORMATION STATEMENT... Report any areas of flooding or water flowing across roads to local law enforcement.
In the hours before
Special weather statement, Jul 23, 9:18 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Goodland KS 918 PM MDT Thu Jul 23 2020 COZ090-240400- Yuma County CO- 918 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 1000 PM MDT... At 918 PM MDT, Doppler radar was tracking a strong thunderstorm near Wray, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wray, Beecher Island, Laird and Vernon. This includes Highway 385 between mile markers 227 and 253. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4031 10205 3986 10205 3984 10237 4007 10256 TIME...MOT...LOC 0318Z 237DEG 14KT 4005 10220 Lockhart
Special weather statement, Jul 23, 10:08 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Goodland KS 1008 PM MDT Thu Jul 23 2020 KSZ001-NEZ079-240445- Cheyenne KS-Dundy NE- 1008 PM MDT Thu Jul 23 2020 ...SPECIAL WEATHER STATEMENT... At 1007 PM MDT/1107 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Haigler, or 11 miles north of St. Francis, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Benkelman and Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3979 10185 3994 10201 4020 10170 3999 10147 TIME...MOT...LOC 0407Z 229DEG 16KT 3992 10186 Lockhart
Special weather statement, Jul 23, 10:08 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Goodland KS 1008 PM MDT Thu Jul 23 2020 KSZ001-NEZ079-240500- Cheyenne KS-Dundy NE- 1008 PM MDT Thu Jul 23 2020 ...SPECIAL WEATHER STATEMENT... At 1007 PM MDT/1107 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Haigler, or 11 miles north of St. Francis, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Benkelman and Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3979 10185 3994 10201 4020 10170 3999 10147 TIME...MOT...LOC 0407Z 229DEG 16KT 3993 10186 Lockhart
Local storm report, Jul 23, 10:39 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HEAVY RAIN HAIGLER 40.01N 101.94W
07/23/2020 M6.78 INCH DUNDY NE MESONET
STILL RAINING HEAVILY.
&&Local storm report, Jul 23, 10:40 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HEAVY RAIN WRAY 40.08N 102.23W
07/23/2020 M4.80 INCH YUMA CO MESONET
STILL RAINING HEAVILY.
&&Local storm report, Jul 23, 10:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HEAVY RAIN HAIGLER 40.01N 101.94W
07/23/2020 M5.00 INCH DUNDY NE TRAINED SPOTTER
STORM TOTAL THROUGH 10:35 PM MT.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:19 PM MDT | Special Weather Statement | GLD | Kit Carson | 41 min |
| Jul 23, 7:08 PM MDT | Special Weather Statement | GLD | Yuma | 52 min |
| Jul 23, 8:56 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 23, 9:18 PM MDT | Special Weather Statement | GLD | Yuma | 42 min |
| Jul 24, 5:44 AM MDT | Areal Flood Warning | GLD | Yuma | 12 hr |
| Jul 24, 10:41 AM MDT | Flash Flood Watch | GLD | Yuma | 37 hr |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.